Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 280, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 26, 2006, 7:55 PM CDT for Elk County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 26, 2006, 7:55 PM CDT (00:55 UTC)
- Expired
- Oct 26, 2006, 8:44 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Elk County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 8:25 PM CDT | HAIL 0.75 | 5 Sw Fall River, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270055 SVRICT KSC049-270200- /O.NEW.KICT.SV.W.0280.061027T0055Z-061027T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 755 PM CDT THU OCT 26 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS. * UNTIL 900 PM CDT. * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HOWARD...OR 22 MILES SOUTH OF EUREKA... AND MOVING EAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ELK FALLS...GRENOLA...HOWARD...LONGTON...MOLINE. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3760 9652 3729 9652 3729 9596 3760 9596 $$ LAWSON
3 follow-up statements
000 WWUS53 KICT 270111 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 811 PM CDT THU OCT 26 2006 KSC049-270200- /O.CON.KICT.SV.W.0280.000000T0000Z-061027T0200Z/ ELK KS- 811 PM CDT THU OCT 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK COUNTY UNTIL 900 PM CDT... AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF HOWARD...OR 19 MILES SOUTH OF EUREKA...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF ELK COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3760 9652 3729 9652 3729 9596 3760 9596 $$ LAWSON
000 WWUS53 KICT 270129 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 829 PM CDT THU OCT 26 2006 KSC049-270200- /O.CON.KICT.SV.W.0280.000000T0000Z-061027T0200Z/ ELK KS- 829 PM CDT THU OCT 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK COUNTY UNTIL 900 PM CDT... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF HOWARD...OR 20 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF ELK COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3760 9652 3729 9652 3729 9596 3760 9596 $$ LAWSON
000 WWUS53 KICT 270144 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 844 PM CDT THU OCT 26 2006 KSC049-270154- /O.CAN.KICT.SV.W.0280.000000T0000Z-061027T0200Z/ ELK KS- 844 PM CDT THU OCT 26 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ELK COUNTY HAS BEEN CANCELLED... AT 842 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3760 9652 3729 9652 3729 9596 3760 9596 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 3:16 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 26, 3:16 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU OCT 26 2006 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE TONIGHT AND THE CHANCE OF PRECIPITATION NEXT WEEK. TONIGHT: LATEST VISIBLE IMAGERY IS SHOWING CLEARING SKIES ACROSS HARPER AND SUMNER COUNTIES WITH EVIDENCE OF A POSSIBLE BOUNDARY DEVELOPING FROM DIFFERENTIAL HEATING. THIS IS EVIDENT ON THE LATEST RADAR LOOP. WE WILL HAVE TO WATCH THIS AREA FOR POSSIBLE CONVECTIVE DEVELOPMENT DURING THE NEXT COUPLE OF HOURS. IF ANY STORMS GET GOING IN THIS REGION THEY WILL CERTAINLY HAVE TO WATCHED ESPECIALLY AS THEY ENCOUNTER MORE IN THE WAY OF LOW LEVEL SHEAR ALONG THE WARM FRONTAL BOUNDARY. HOWEVER...THE MID LEVEL LAPSE RATES ARE NOT THAT STEEP...SO THE STORMS MAY HAVE A HARD TIME GETTING GOING. IF THE STORMS DO GET GOING THEN THE MAIN THREAT WOULD BE LARGE HAIL. AS THE EVENING PROGRESSES...THE SURFACE LOW MAY RETROGRADE TO THE WEST IN RESPONSE TO THE UPPER LEVEL WAVE AND CAUSE THE CLOUDS TO FILL BACK IN WHICH WOULD BRING THE THREAT FOR STORM INITIATION INTO NORTHERN OKLAHOMA THIS EVENING. LATEST WATER VAPOR LOOP IS SHOWING THE UPPER LEVEL WAVE IN NORTHERN NEW MEXICO STARTING TO SHOW A CUSP WHICH IS INDICATIVE OF THE MATURE PHASE OF THE CYCLONE. AS A RESULT...EVENING SHIFT WILL HAVE TO WATCH THE PROFILERS AND ISENTROPIC MOISTURE TRANSPORT AS THE UPPER LEVEL COLD POCKET MOVES INTO OKLAHOMA. IF THIS SYSTEM STARTS GOING THROUGH THE OCCLUSION PHASE TONIGHT THEN WE WILL LIKELY SEE THE WARM CONVEYOR BELT START WRAPPING INTO THE SYSTEM WHICH COULD YIELD TO MORE IN THE WAY OF FRONTOGENETICAL FORCING. RIGHT NOW...IT APPEARS LIKE MOST OF THE PRECIPITATION ON THE BACK SIDE OF THIS WAVE IS MORE IN THE WAY OF THE COLD CONVEYOR BELT DUE TO SUCH STRONG SYNOPTIC SCALE FORCING FROM THE UPPER LEVEL TROF. WITH ALL THAT SAID...IT LOOKS LIKE THE BEST SHOT FOR SIGNIFICANT RAINFALL WILL BE IN SOUTHEAST KANSAS TONIGHT WHERE THEY WILL HAVE THE BEST CHANCE OF SEEING THE SYSTEM REACH THE OCCLUSION PHASE. FURTHER WEST...RAIN AND THUNDERSTORMS STILL LOOKS LIKE A GOOD BET DO TO STRONG VERTICAL MOTION FROM THE WAVE. FRIDAY: THE UPPER LEVEL SYSTEM WILL PUSH INTO NORTHERN ARKANSAS BY TOMORROW EVENING WHILE MILD PACIFIC AIR MOVES IN. RIGHT NOW...I WOULD ANTICIPATE THE BULK OF THE RAINFALL WILL BE IN SOUTHEAST KANSAS TOMORROW MORNING...THEN IT SHOULD EXIT THE AREA BY TOMORROW AFTERNOON. FRIDAY NIGHT-MONDAY: THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER CANADA AND ALLOW FOR A RATHER MILD WEEKEND WITH DRY CONDITIONS. MONDAY NIGHT-THURSDAY: WE DID INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY AS A FRONTAL BOUNDARY PUSHES THROUGH THE REGION. BOTH THE ECMWF/GFS ARE IN FAIRLY CLOSE AGREEMENT WITH ITS POSITION...BUT THE ECMWF IS A LITTLE FASTER. WE ARE GOING ALONG WITH HPC AND LEAN TOWARDS THE ECMWF SOLUTION WHICH WOULD BRING A NARROW RIBBON OF LOW LEVEL MOISTURE INTO SOUTHEAST KANSAS MONDAY NIGHT AND TUESDAY. PACIFIC AIR WILL FOLLOW THIS FEATURE. THEREFORE...I WOULD NOT ANTICIPATE MUCH OF COOL DOWN BEYOND TUESDAY. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 44 62 41 69 / 100 40 0 0 HUTCHINSON 44 63 40 69 / 100 20 0 0 NEWTON 44 62 41 68 / 100 40 0 0 ELDORADO 45 61 41 68 / 100 40 0 0 WINFIELD-KWLD 45 61 42 70 / 100 50 0 0 RUSSELL 41 63 39 70 / 100 10 0 0 GREAT BEND 42 63 39 70 / 100 10 0 0 SALINA 43 62 40 66 / 100 20 0 0 MCPHERSON 44 62 40 68 / 100 20 0 0 COFFEYVILLE 47 57 41 68 / 100 70 0 0 CHANUTE 46 56 40 66 / 100 60 0 0 IOLA 46 56 40 65 / 100 60 0 0 PARSONS-KPPF 46 56 40 67 / 100 70 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 26, 4:18 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT THU OCT 26 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 PM CDT THU OCT 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE IN AREAS ALONG...AND SOUTH...OF HIGHWAY 400...WHERE HAIL AROUND 1 INCH DIAMETER IS POSSIBLE. FOR THOSE PARTS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS NORTH OF HIGHWAY 400 A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH HAIL UP TO 1/2 INCH DIAMETER. FOR TONIGHT...WINDS WILL INCREASE TO 20 TO 30 MPH. NO WIND ADVISORIES ARE IN EFFECT AT THIS TIME...HOWEVER ONE IS ENCOURAGED TO LISTEN FOR UPDATED HAZARDOUS WEATHER OUTLOOKS ISSUED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/SCHRECK
In the hours before
Special weather statement, Oct 26, 6:08 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 608 PM CDT THU OCT 26 2006 KSZ093-262345- COWLEY- 608 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF DEXTER...OR 10 MILES SOUTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Oct 26, 6:40 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT THU OCT 26 2006 KSZ069-093-094-270015- BUTLER-COWLEY-ELK- 640 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATLANTA...OR 16 MILES NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Oct 26, 7:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT THU OCT 26 2006 KSZ092-270045- SUMNER- 715 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SOUTH HAVEN...OR 11 MILES SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 20 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Oct 26, 7:43 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 743 PM CDT THU OCT 26 2006 KSZ094-270115- ELK- 743 PM CDT THU OCT 26 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELK COUNTY... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HOWARD...OR 23 MILES SOUTH OF EUREKA...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. LAWSON
Local storm report, Oct 26, 7:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT THU OCT 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 WSW OXFORD 37.25N 97.24W
10/26/2006 E0.50 INCH SUMNER KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.